Alert archive / Alabama / Red Flag Warnings in 2008

Red Flag Warning 25, NWS Birmingham, AL

December 22, 200839 counties in Alabama

NWS Birmingham, AL issued this red flag warning at Dec 22, 2008, 4:14 AM CST for 39 counties in Alabama. It took effect at Dec 22, 2008, 9:00 AM CST. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 22, 2008, 4:14 AM CST (10:14 UTC)
In effect from
Dec 22, 2008, 9:00 AM CST
Expired
Dec 22, 2008, 6:00 PM CST
In force
9 hr
Issued by
NWS Birmingham, AL
All 39 counties

Autauga County, AL, Barbour County, AL, Bibb County, AL, Blount County, AL, Bullock County, AL, Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Chilton County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Dallas County, AL, Elmore County, AL, Etowah County, AL, Fayette County, AL, Greene County, AL, Hale County, AL, Jefferson County, AL, Lamar County, AL, Lee County, AL, Lowndes County, AL, Macon County, AL, Marengo County, AL, Marion County, AL, Montgomery County, AL, Perry County, AL, Pickens County, AL, Pike County, AL, Randolph County, AL, Russell County, AL, Shelby County, AL, St. Clair County, AL, Sumter County, AL, Talladega County, AL, Tallapoosa County, AL, Tuscaloosa County, AL, Walker County, AL, Winston County, AL

The radar

The Birmingham radar (KBMX), 22 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -170 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1988 m above ground
0-6 km bulk shear
78 kt
0-1 km storm-relative helicity
-170 m²/s²
0-3 km storm-relative helicity
-318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KBMX 221014
RFWBMX

RED FLAG WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 AM CST MON DEC 22 2008

...DRY CONDITIONS WILL CREATE A HIGH FIRE DANGER TODAY...

.A VERY DRY AIRMASS WILL BE IN PLACE ACROSS CENTRAL ALABAMA
TODAY. DESPITE VERY COLD TEMPERATURES...RELATIVE HUMIDITIES WILL
DROP BELOW 20 PERCENT IN MANY LOCATIONS. THIS WILL CREATE A HIGH
FIRE DANGER ACROSS THE AREA.

ALZ011>015-017>050-221815-
/O.UPG.KBMX.FW.A.0014.081222T1500Z-081223T0000Z/
/O.NEW.KBMX.FW.W.0025.081222T1500Z-081223T0000Z/
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
414 AM CST MON DEC 22 2008

...RED FLAG WARNING IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 6 PM CST
THIS AFTERNOON. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

A VERY DRY AIRMASS ACROSS CENTRAL ALABAMA WILL CREATE AN
INCREASED POTENTIAL FOR ANY FIRES TO BECOME UNCONTROLLABLE. NORTH
WINDS OF 10 TO 15 MPH WILL ALSO INCREASE THE THREAT OF FIRE
SPREAD. OUTDOOR BURNING IS HIGHLY DISCOURAGED.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. 

FOR ADDITIONAL INFORMATION ON THE FIRE CONDITIONS...PLEASE
CONTACT THE ALABAMA FORESTRY COMMISSION AT
WWW.FORESTRY.ALABAMA.GOV.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this red flag warning went out at Dec 22, 4:03 AM CST, 11 minutes earlier.

Area forecast discussion, Dec 22, 4:03 AM CST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 AM CST MON DEC 22 2008

.SHORT TERM...TODAY THROUGH TUESDAY.
TODAY WILL START OUT AS THE COLDEST MORNING SINCE AT LEAST LAST
FEBRUARY FOR MANY AREAS.  A STEADY NORTH WIND WILL KEEP THE COLD
ADVECTION MACHINE GOING THROUGH THE AFTERNOON...SO DESPITE A LOT OF
SUNSHINE ITS NOT EXACTLY GOING TO FEEL TO WARM OUT THERE.  WELCOME
TO (ASTRONOMICAL) WINTER.  DEWPOINTS ARE ALSO IMPRESSIVELY
LOW...WITH SINGLE DIGITS ABOVE AND BELOW ZERO.  SEE SECTION BELOW
REGARDING FIRE WEATHER ISSUES.

SOMEWHAT TRICKY FORECAST TONIGHT AND TUESDAY...WITH RESPECT TO
TEMPERATURES. MODELS ARE FORECASTING SOME HIGH CLOUDS TO START
SPREADING IN TONIGHT...WHICH WILL CREATE LESS THAN IDEAL RADIATIONAL
COOLING CONDITIONS.  MAV AND MET MOS ARE ALSO FORECASTING SOUTHEAST
WINDS TO PICK UP LATER ON TONIGHT...WHICH ADDS TO THE
NON-RADIATIONAL COOLINGNESS.  BUT...EXPERIENCE TELLS ME THAT THE
MODELS FREQUENTLY ARE TOO QUICK IN BRINGING IN THE CLOUDS...OR ARE AT
LEAST TOO SLOW IN DROPPING TEMPERATURES IN THE EVENING BEFORE A
SURFACE HIGH SHIFTS EAST AND THE RETURN FLOW STARTS.  THEREFORE...I
UNDERCUT GUIDANCE LOWS BY A COUPLE DEGREES TONIGHT...AND PUT THE
LOWEST TEMPERATURES AROUND MIDNIGHT (WITH STEADY OR SLOWLY RISING
TEMPS AFTER THAT).

THE NEXT SERIES OF SHORTWAVES WILL START TO IMPACT THE AREA ON
TUESDAY.  SURFACE MOISTURE WILL STILL BE QUITE LIMITED THROUGH MOST
OF THE DAY ON TUESDAY.  HECK...WELL STILL BE RECOVERING FROM
DEWPOINTS IN THE SINGLE DIGITS JUST 24 HOURS PRIOR.  I THINK THE
MODEL POPS ON TUESDAY ARE A BIT OVERDONE...AND I SCALED THEM BACK
JUST A BIT.  I ALSO DELAYED THE ONSET OF ANY RAIN CHANCES AT ALL
UNTIL MID/LATE AFTERNOON TUESDAY.

/61/

.LONG TERM...TUESDAY NIGHT THROUGH MONDAY NIGHT.

PRONOUNCED SOUTHWEST UPPER FLOW DOMINATES MUCH OF THE PERIOD.
GFS/ECMWF/GEFS IN FAIR AGREEMENT WITH THE LARGE SCALE FLOW WITH
SOME DIVERGENCE IN SOLUTIONS NOTED AT THE VERY TAIL END OF THE
PERIOD. THE PERIOD WILL BE CHARACTERIZED BY A LARGE UPPER RIDGE
NEAR THE BAHAMAS...INCHING WESTWARD...WITH A STORM TRACK FROM THE
FOUR CORNERS TO THE GREAT LAKES. THIS PATTERN LOOKS TO KEEP
TEMPERATURES AT OR ABOVE NORMAL. RAIN CHANCES APPEAR IN SEVERAL
PERIODS AS ACTIVE PATTERN CONTINUES...SIMILAR TO THE GRAY AND RAINY
PERIOD OF A FEW DAYS AGO.

MADE A MUCH TIGHTER GRADIENT OF RAIN CHANCES TUESDAY NIGHT AS
STRONG SOUTHERLY FLOW AND ISENTROPIC LIFT MOISTEN THE ATMOSPHERE.
HAVE LIKELY LIGHT RAIN FAR NORTHWEST WITH NOTHING MENTIONED
SOUTHEAST.

COLD FRONT ENTERS NORTHWEST ALABAMA LATE WEDNESDAY AFTERNOON.
GFS/ECMWF/NAM ARE IN GOOD AGREEMENT WITH TIMING/PLACEMENT OF FRONT AS
WELL AS ATMOSPHERIC INSTABILITY AND SHEAR. WILL KEEP MENTION OF
THUNDER BUT MODELS AGREE IN LIMITED INSTABILITY/LIFT/HEIGHT FALLS
ZIPPING OFF TO THE NORTH/SHEAR DECREASING WITH TIME...SO NO MENTION
AT THIS TIME OF STRONG STORMS. WENT WITH THE CONSENSUS SLOWER
SOLUTION WHICH HAS A HIGH GRADIENT OF RAIN CHANCES AGAIN ON
WEDNESDAY AFTERNOON...NORTHWEST TO SOUTHEAST. FRONT MOVES ACROSS
MUCH OF THE FORECAST AREA WEDNESDAY NIGHT...BUT SOME LIFT WILL BE
LOST OVERNIGHT. EXPECT THE RAIN AREA TO LOSE TO COVERAGE AND
INTENSITY AS WE GO THROUGH THE NIGHT.

MODELS DISAGREE WITH HOW FAR SOUTH THE FRONT GOES BY THURSDAY
MORNING. WITH RIDGE SOUTH OF THE AREA AND NEXT SYSTEM DROPPING
SOUTHWARD OUT WEST...WILL TAKE A MIX OF THE GFS/NAM/ECMWF AND HAVE
THE FRONT TO THE SOUTHERN REACHES OF THE AREA THURSDAY MORNING...
RETURNING AS A WARM FRONT AS SOUTHERLY FLOW RETURNS FRIDAY.
THEREFORE...RAIN CHANCES REMAIN EACH DAY.

NEXT COLD FRONT SLATED FOR SATURDAY AFTERNOON INTO EARLY SUNDAY. WILL
INCREASE RAIN CHANCES THIS PERIOD. UPPER RIDGE TO THE SOUTH WEAKENS
A BIT BY THIS TIME...SO FRONT SHOULD MOVE A BIT FARTHER SOUTH AND
CLEAR THE AREA...BUT LURK CLOSE TO THE SOUTH. WILL FORECAST DRY
CONDITIONS MUCH OF SUNDAY AND MONDAY AT THIS TIME. NOT MUCH
CONFIDENCE IN THE ATMOSPHERIC STABILITY NUMBERS FOR FRIDAY AND
BEYOND...BUT THIS PERIOD IS WORTH KEEPING AND EYE ON FOR STRONGER
STORMS.

75/LINHARES

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDITIONS WILL PREVAIL WITH NORTH WINDS 10-15 KNOTS THRU 15Z
THEN BECOMING 8-10 KNOTS.

58

&&

.FIRE WEATHER...RELATIVE HUMIDITY VALUES WILL DROP BELOW 25
PERCENT FOR SEVERAL HOURS TODAY AND A RED FLAG WARNING HAS BEEN
POSTED FOR THE ENTIRE AREA.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     38  22  51  47  68 /   0   0  10  20  40
ANNISTON    41  26  54  45  69 /   0   0  10  20  40
BIRMINGHAM  37  27  53  50  68 /   0   0  20  30  40
TUSCALOOSA  41  28  54  54  71 /   0   0  20  30  50
CALERA      42  27  54  50  70 /   0   0  10  20  40
AUBURN      42  24  55  44  69 /   0   0  10  10  20
MONTGOMERY  44  28  62  53  74 /   0   0  10  10  40
TROY        46  26  58  51  73 /   0   0  10  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FOR ALL OF CENTRAL ALABAMA FROM 9 AM THROUGH 6 PM.

&&

61/75/58
Hazardous weather outlook, Dec 21, 7:40 PM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
740 PM CST SUN DEC 21 2008

ALZ011>015-017>050-221300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
740 PM CST SUN DEC 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FIRE WEATHER WATCH HAS BEEN ISSUED FOR ALL OF CENTRAL ALABAMA FROM
9 AM THROUGH 6 PM MONDAY.  OUTDOOR BURNING IS HIGHLY DISCOURAGED.

CONDITIONS WILL BE COLD MONDAY MORNING...WITH TEMPERATURES DROPPING
INTO THE TEENS AND 20S. WIND CHILL WILL BE BETWEEN 5 AND 15 DEGREES
FOR MUCH OF CENTRAL ALABAMA.

ANOTHER STORM SYSTEM WILL BRING WINDY CONDITIONS TO CENTRAL
ALABAMA AGAIN ON WEDNESDAY. A LAKE WIND ADVISORY MAY BE REQUIRED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED.

Nearby

Red Flag Warnings in Alabama, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.